Alert archive / South Dakota / Flash Flood Warnings in 2012
Flash Flood Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 7, 2012, 9:05 PM CDT for Campbell County, Corson County, Dewey County, South Dakota. It was in force for 2 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2012, 9:05 PM CDT (02:05 UTC)
- Expired
- Jun 7, 2012, 11:17 PM CDT
- In force
- 2 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Campbell County, SD, Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 128 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 9:05 PM CDT | HEAVY RAIN 1.5 | 3 S Mclaughlin, SD | |
| Jun 7, 9:15 PM CDT | HEAVY RAIN 1 | 4 Se Little Eagle, SD | |
| Jun 7, 9:30 PM CDT | FLASH FLOOD | 5 Ene Trail City, SD | SIGNIFICANT RUSHING WATER DOWNHILL WITH WATER OVER COUNTY ROADS. WATER FILLED TIERED DAMS. |
| Jun 7, 9:30 PM CDT | FLASH FLOOD | 7 Sw Pollock, SD | WATER RAN OVER THE ROADWAY CAUSING DEEP RUTS |
| Jun 7, 9:30 PM CDT | HEAVY RAIN 1.5 | 7 Sw Pollock, SD | WATER RAN OVER THE ROADWAY CAUSING DEEP RUTS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
645
WGUS53 KABR 080205
FFWABR
SDC021-031-041-080800-
/O.NEW.KABR.FF.W.0002.120608T0205Z-120608T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
805 PM MDT THU JUN 7 2012
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
WESTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
WESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 200 AM MDT/300 AM CDT/
* AT 803 PM MDT/903 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS
THE WARNED AREA. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL MAY CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
MCLAUGHLIN...BULLHEAD...FIRESTEEL...GREEN GRASS...HERREID...
KENEL...LITTLE EAGLE...LITTLE MOREAU REC AREA...MAHTO...PARADE...
POLLOCK...RIDGEVIEW...TIMBER LAKE...TRAIL CITY...WAKPALA...WALKER
AND WHITE HORSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
ABERDEEN.
&&
LAT...LON 4595 10006 4594 10002 4561 10017 4561 10049
4497 10077 4504 10145 4596 10108
$$
PARKIN1 follow-up statement
354
WGUS73 KABR 080417
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1017 PM MDT THU JUN 7 2012
SDC021-031-041-080431-
/O.CAN.KABR.FF.W.0002.000000T0000Z-120608T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEWEY SD-CORSON SD-CAMPBELL SD-
1017 PM MDT THU JUN 7 2012
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WESTERN CAMPBELL...
EASTERN CORSON AND WESTERN DEWEY COUNTIES IS CANCELLED...
RAINFALL HAS ENDED ACROSS THE AREA. SOME PONDING OF WATER MAY LINGER
INTO THE OVERNIGHT HOURS...BUT THE THREAT OF FLASH FLOODING HAS COME
TO AN END ACROSS THE AREA.
IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
LAT...LON 4595 10006 4594 10002 4561 10017 4561 10049
4497 10077 4504 10145 4596 10108
$$
PARKINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 6:24 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jun 7, 6:24 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 624 PM CDT THU JUN 7 2012 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT PCPN CHANCES ARE THE MAIN ISSUE THROUGH THE SHORT RANGE. FOR TNT WE HAVE A COUPLE AREAS THAT NEED TO BE WATCHED. FIRST OFF IS A SFC LOW LOCATED NEAR KMBG WITH A PSEUDO WARM FRONT ACROSS SOUTHERN NORTH DAKOTA. ML CIN IS FAIRLY LOW ACROSS THIS REGION DUE TO DIABATIC HEATING AND DECENT SFC DEWPOINTS. A FEW STORMS HAVE ALREADY POPPED THIS AFTERNOON. HOWEVER SHEAR IS PRETTY PATHETIC WITH 0-6KM BULK SHEAR LESS THAN 20 KNOTS. THUS THUNDERSTORMS INTO THE EVENING HOURS COULD BE A LITTLE PULSEY IN THE GENERAL VCNTY OF THE ND/SD BORDER. LOOKING OUT WEST MOST MODELS DO FORM A LINE OF STORMS THAT TRACK EAST ACROSS THE MO VALLEY BEFORE LIKELY FALLING APART OVER THE JAMES VALLEY. A COUPLE MODELS...NAMELY THE GEM/GFS...DO MAINTAIN A WEAK MCS ACROSS THE NORTHEAST CWA LATE. DUE TO UNCERTAINTY AND ONLY A MODEST LLJ TNT...WILL SIDE WITH MODELS SUGGESTING STORMS WILL HAVE A ROUGH TIME GETTING INTO THE EAST...THUS HAVE LOWERED POPS FROM PREVIOUS FORECAST. FOR FRIDAY THE MODELS SUGGEST A LULL IN THE ACTIVITY UNDER BUILDING HEIGHTS AND THUS FOR NOW WILL LIMIT PCPN MENTION. HOWEVER FOR FRIDAY NIGHT THE SFC/H85 WARM FRONT SHOULD BEGIN MARCHING BACK NORTH AND CAN NOT RULE OUT SOME ELEVATED ACTIVITY AHEAD OF EML ADVECTING OFF THE WESTERN HIGH PLAINS. SATURDAY STILL LOOKS CAPPED PER GFS SOUNDINGS AND WARMTH IN THE MID LEVEL THERMAL RIDGE. SATURDAY NIGHT LOOKS FAIRLY CAPPED TOO...BUT CONVERGENCE IN ADVANCING COLD FRONT MIGHT BE JUST ENOUGH TO POP A STORM OR TWO SO WILL KEEP SLIGHT CHANCE IN THE FORECAST. AS FOR TEMPERATURES IT WILL BE QUITE WARM THROUGH THE FIRST HALF OF THE WEEKEND WITH ABOVE NORMAL TEMPERATURES EXPECTED. SATURDAY IS EXPECTED TO BE THE WARMEST DAY UNDER VERY HOT RIDGE ALOFT. .LONG TERM...SUNDAY THROUGH THURSDAY MODELS SHOW A COLD FRONT TRACKING ACROSS THE AREA ON SUNDAY WITH NOT MUCH MOISTURE TO WORK WITH. FRONT IS A RATHER QUICK MOVER AS WELL SO NOT EXPECTING TOO MUCH IN THE WAY OF PRECIP WITH IT. WILL MAINTAIN SMALL POPS IN THE FORECAST MAINLY ALONG THE NORTHERN AND EASTERN CWA. MODELS THEN GO INTO MUCH DISAGREEMENT BEGINNING AS SOON AS MONDAY. GFS IS MUCH FURTHER SOUTH WITH A POTENT LOW TRACKING EASTWARD NEAR THE INTERNATIONAL BORDER...AND BRINGS DOWN MUCH COOLER AIR COMPARED TO THE EC. 12Z EC IS MUCH FARTHER NORTH WITH THE SURFACE LOW AND THUS KEEPS THE AIR MASS BEHIND THE COLD FRONT A BIT WARMER. GENERALLY STUCK WITH ALLBLEND TEMPS AT THIS POINT. SURFACE HIGH THEN SLIDES THROUGH TUESDAY INTO WEDNESDAY...BUT AGAIN THERE ARE DIFFERENCES OF ABOUT 12 HOURS OF MOVEMENT OF LARGER SCALE SYNOPTIC FEATURES. INHERITED ALLBLEND POPS SHOW POPS TOWARDS THE END OF THE PERIOD BUT EC IS RATHER QUIET ACROSS THE REGION. GFS A BIT MORE ACTIVE BUT THIS REMAINS TO BE SEEN. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS PORTIONS OF THE WESTERN CWA THIS EVENING. SOME OF THE STORMS MAY APPROACH SEVERE LIMITS...WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. BRIEF HEAVY RAIN IS ALSO POSSIBLE...AND CIGS AND VSBYS MAY FALL INTO THE MVFR CATEGORY WITH THE STRONGER STORMS. OTHERWISE...VFR CONDITIONS WILL PREVAIL TONIGHT AND INTO THE DAY FRIDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...TMT AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 7, 3:36 AM CDT, 17 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 336 AM CDT THU JUN 7 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080845- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 336 AM CDT THU JUN 7 2012 /236 AM MDT THU JUN 7 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY AND INTO THE OVERNIGHT HOURS. A FEW STORMS COULD PRODUCE HAIL AND STRONG WINDS...THOUGH THE MAIN THREAT WILL BE FOR HEAVY RAIN AS WEAK WINDS ALOFT SUGGESTS STORMS WILL BE SLOW MOVING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CONDITIONS BECOME LESS FAVORABLE FOR THUNDERSTORMS FRIDAY WITH HIGH PRESSURE NOSING INTO THE REGION FROM THE NORTH. SATURDAY WILL SEE VERY WARM TEMPERATURES ALOFT TO CAP CONVECTION. IF ANY STORMS DID FORM IN THIS ENVIRONMENT...LARGE HAIL AND STRONG WINDS WOULD BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. CONNELLY
In the hours before
Local storm report, Jun 7, 7:45 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
745 PM CDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND GST MOBRIDGE 45.54N 100.44W
06/07/2012 E60 MPH WALWORTH SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1200172
RVLocal storm report, Jun 7, 7:48 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
748 PM CDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST MOBRIDGE 45.54N 100.44W
06/07/2012 M77 MPH WALWORTH SD ASOS
MEASURED AT THE MOBRIDGE MUNICIPAL AIRPORT
&&
EVENT NUMBER ABR1200173
RVSpecial weather statement, Jun 7, 7:56 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 756 PM CDT THU JUN 7 2012 SDZ004-005-009-010-016-017-033>036-048-051-080200- BUFFALO-CAMPBELL-EDMUNDS-FAULK-HUGHES-HYDE-LYMAN-MCPHERSON-POTTER- STANLEY-SULLY-WALWORTH- 756 PM CDT THU JUN 7 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN HUGHES...EASTERN POTTER...EASTERN SULLY...EASTERN WALWORTH...HYDE... NORTHERN LYMAN...NORTHWESTERN BUFFALO...SOUTHEASTERN CAMPBELL... SOUTHEASTERN STANLEY...SOUTHWESTERN MCPHERSON...WESTERN EDMUNDS AND WESTERN FAULK COUNTIES UNTIL 900 PM CDT... AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SELBY TO 8 MILES SOUTHEAST OF GETTYSBURG TO JOE CREEK REC AREA...MOVING EAST AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE JOE CREEK REC AREA...JAVA... HARROLD...WEST BEND REC AREA...LEBANON...HOVEN...HOLABIRD... TOLSTOY...BOWDLE...SENECA...STEPHAN...HIGHMORE...HILLSVIEW AND ONAKA. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && PARKIN
Local storm report, Jun 7, 8:31 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
831 PM CDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND GST 2 W ROSCOE 45.45N 99.38W
06/07/2012 E55 MPH EDMUNDS SD EMERGENCY MNGR
&&
EVENT NUMBER ABR1200174
RVSpecial weather statement, Jun 7, 8:45 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 845 PM CDT THU JUN 7 2012 SDZ005-006-010-017-018-036-037-048-051-080245- BROWN-BUFFALO-EDMUNDS-FAULK-HAND-HYDE-LYMAN-MCPHERSON-SPINK- 845 PM CDT THU JUN 7 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BUFFALO... EASTERN EDMUNDS...FAULK...HAND...MCPHERSON...SOUTHEASTERN HYDE... SOUTHEASTERN LYMAN...WESTERN BROWN AND WESTERN SPINK COUNTIES UNTIL 945 PM CDT... AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LONG LAKE TO 6 MILES EAST OF POLO TO 5 MILES SOUTHEAST OF IONA...MOVING EAST AT 25 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE SHELBY...AMES...MIRANDA... MILLER...IPSWICH...PEMBROOK COLONY...CRESBARD...SAINT LAWRENCE... PLAINVIEW COLONY...DEVOE...CRAVEN CORNER...BURDETTE...ROCKHAM... LEOLA...GANN VALLEY...DEERFIELD COLONY...DANFORTH...VAYLAND...ZELL... SPRING CREEK COLONY...LONG LAKE COLONY...CHELSEA...MINA...WETONKA... ATHOL...NORTHVILLE...SPOTTSWOOD...RICHMOND LAKE REC AREA... REDFIELD...MANSFIELD AND TULARE. WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && PARKIN
Local storm report, Jun 7, 8:46 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
846 PM CDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND GST 5 S REE HEIGHTS 44.44N 99.20W
06/07/2012 E50 MPH HAND SD CO-OP OBSERVER
WIND WAS BLOWING SOME LEAVES OFF THE TREES AND THE HAIL
WAS VERY BRIEF
&&
EVENT NUMBER ABR1200175
RVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:25 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 36 min |
| Jun 7, 7:50 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 21 min |
Nearby
Flash Flood Warnings in South Dakota, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.